Texas, 2017

Damaging Wind in Texas, July 29, 2017

July 29, 2017 · NWS LUB · 1 event in 1 county or zone

Early this afternoon, a pulse thunderstorm produced a downburst about seven miles northwest of Dickens (Dickens County). Minor damage was observed to a couple small ranch outbuildings.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Early this afternoon, a pulse thunderstorm produced a downburst about seven miles northwest of Dickens (Dickens County). Minor damage was observed to a couple small ranch outbuildings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 29, 1:48 PM CST, 32 minutes earlier.

Area forecast discussion, Jul 29, 1:48 PM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
248 PM CDT Sat Jul 29 2017

.DISCUSSION...
A cooler and wetter pattern is expected for the region especially
for next week.

A stalled out frontal boundary was still lingering around the
region but positioned farther to the west this afternoon. The
northern end of the boundary has made it onto the caprock.
Isolated to widely scattered thunderstorms have already initiated
along the east side of the boundary within a deeper low level
theta-e ridge. Continued little to no flow aloft will lead to
little chance of organization to the convection. Low level winds
will become more easterly tomorrow as the stalled front pushes a
little farther to the west again. This will lead to a westward
spreading over the low level theta-e axis and subsequent
convection. The 500mb ridge overhead again today will begin to
shift to the west on Sunday possibly leading to increased
coverage to the convection.

A secondary but much stronger upper ridge will begin to develop
near the Great Basin beginning on Sunday. The location of this
upper ridge will position West Texas under northwest flow aloft
and northwest flow storms. This weather pattern may now last
through the end of the week. Models are slower with the
progression of a Great Lakes trough and subsequent cold front
sometime late this week. An axis of high precipitable water values
will move over the region. This may lead to heavy rainfall being
the biggest threat from the expected convection next week.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

01
Hazardous weather outlook, Jul 29, 3:29 AM CST, 10 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
429 AM CDT Sat Jul 29 2017

TXZ021>044-300930-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
429 AM CDT Sat Jul 29 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An active northwest flow pattern is forecast to develop Sunday
night and continue through midweek. Severe thunderstorms, heavy
rain and some flooding will be possible.

The radar

The Lubbock radar (KLBB), 87 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dickens

When
July 29, 2:20 PM CST
Where
Dickens County, 3.27 mi WSW of Elton
Measured
70 kt (81 mph) estimated gust
Reported by
Other Federal Agency
Coordinates
33.697, -100.879

A USDA employee forwarded photos of damage to a few small outbuildings at a ranch northwest of Dickens. The roof of a small pole barn was blown a short distance, while another roof had a small section peeled off. The damage was deemed consistent with wind speeds of 70 to 80 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705839.